High Wind, Garza
- When
- April 23, 11:22 PM CST
- Where
- Garza forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.180, -101.298 (the zone’s center; the record gives no point)
Late on the 23rd into the early morning hours of the 24th, mid level virga showers created a heat burst at Lake Alan Henry (Garza County). This heat burst was accompanied by a wind gust to 66 mph reported by the Texas Tech University West Texas mesonet.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Late on the 23rd into the early morning hours of the 24th, mid level virga showers created a heat burst at Lake Alan Henry (Garza County). This heat burst was accompanied by a wind gust to 66 mph reported by the Texas Tech University West Texas mesonet. Temperatures rose from 71 degrees to 81 degrees Fahrenheit in a time period of five minutes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 23, 6:10 PM CST, 5 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 710 PM CDT Thu Apr 23 2020 .AVIATION... VFR next 24 hours. Winds will gradually diminish but still remain elevated at 10 to 15 KTS for the evening and much of the overnight hours. A cold front should arrive shortly before sunrise switching winds around to the northwest. && .PREV DISCUSSION... /issued 231 PM CDT Thu Apr 23 2020/ SHORT TERM... An outside shot of high based showers and a cold front moving through is the only weather concern for the next 24 hours or so. A short wave, evident on water vapor imagery, was moving out of the central Rockies this afternoon and will continue to move towards the area this evening. The left exit region from an upper level jet associated with this short wave will generally skirt just north of the local area. But some lift combined with warm surface temperatures may create some high based shower or thunder activity in the extreme southeastern Texas Panhandle. There will not be much instability to work with as soundings depict a classic inverted V signature. A surface cyclone will move east across the southern Texas Panhandle overnight. This will drag a cold front through on Friday morning. Respectable pressure rises of 4-5mb/3hr behind the front will bring a period of breezy northwesterly winds starting Friday morning through the early afternoon. High based convection again looks possible Friday afternoon in the southeastern Panhandle as an upper level jet moves directly overhead. However, chances will again be low. Deep mixing will still allow very dry air to mix down to the surface bringing very low relative humidity values to the southwestern South Plains. LONG TERM... Wind speeds will decrease through the evening Friday as the surface ridge settles in over the region. Highs on Saturday will cool a bit further into the low to mid 70s but low-level flow will start to veer to the south late in the day. Low-level flow will then start to increase on Sunday with rapid moisture recovery attempting to take place along with temperatures warming each day into Monday. There remains considerable uncertainty whether a weak dryline will be able to generate storms Monday afternoon mainly across the Rolling Plains where the best boundary layer moisture will be. The GFS remains the most aggressive with precipitation with signals of convective feedback while the ECMWF has much less coverage and limited to the southern Rolling Plains. With several model runs under our belt with a precipitation signal in them, a sliver of slight chance PoPs was added to the eastern Rolling Plains. Presence of a stalled frontal boundary, weak northwesterly to nearly zonal flow pulling a weak shortwave over the region, and model forecast dewpoints in the mid to upper 50F range all would indicate conditions favorable for convection. Too early to tell if there will be a strong cap in place to squash chances so we will need to keep an eye on this. Tuesday will be another warm day although the ECMWF is faster with a cold front arriving mid-day rather than end of the day in the GFS. Low-level moisture will be scoured east ahead of the front so chances for precipitation look negligible. Temperatures will be about 10 degrees cooler behind this front with warmer conditions developing Thursday as a strong ridge develops over the southwestern U.S. Jordan FIRE WEATHER... Although a cold front will move through the area on Friday morning, elevated fire weather conditions will still be possible in the southwestern South Plains where ERC values are highest across the region. This cold front will bring winds to the northwest at speeds between 15 and 20 mph starting mid morning. Very dry air still still be in place allowing relative humidity values to be between 10 and 15 percent in the SW South Plains. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 99/99/26
Hazardous Weather Outlook National Weather Service Lubbock TX 1120 PM CDT Thu Apr 23 2020 TXZ021>044-250430- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1120 PM CDT Thu Apr 23 2020 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Warm, dry and breezy conditions may result in an elevated fire danger across the western South Plains Friday afternoon. Otherwise, the potential for hazardous weather is low.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878290.